Virginia, 2022

Damaging Winds in Virginia, July 17, 2022

July 17, 2022 · NWS LWX · 7 events in 5 counties and zones

A few thunderstorms produced localized wind damage along a stalling cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$31,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A few thunderstorms produced localized wind damage along a stalling cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 17, 9:29 AM EST, 3 hours 50 minutes earlier.

Area forecast discussion, Jul 17, 9:29 AM EST, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1029 AM EDT Sun Jul 17 2022

.SYNOPSIS...
As high pressure persists to the north today, a southerly flow
will persist across the local region with heat, humidity, and
diurnal showers and thunderstorms. As low pressure moves across
the Ohio Valley on Monday, a cold front will move through the
local region. High pressure will return thereafter. A stronger
cold front will push through Thursday, with hot and humid
conditions expected ahead of it.

&&

.NEAR TERM /THROUGH TONIGHT/...
A weak piece of energy moving along the Mason Dixon line has
weakening showers with it. These showers should continue to
weaken as they close in on the I-83 corridor out of Baltimore
County and into York County, PA. As the morning wanes into this
afternoon, additional heat and humidity and upper level
disturbances from the west will set the stage for additional
showers and thunderstorms to develop this afternoon into this
evening.

Mid-level lapse rates between 6 and 6.5 degC/km, MLCAPE
1000-1500 J/kg, SBCAPE and MUCAPE 1500-2000 J/kg, CIN near 0,
0-3km Bulk Shear around 15 kts, and PWATS approaching 2 inches
are all indicators that we could be in for a stormy afternoon
and early evening in our region. The NAM and the majority of our
convective models indicate that a large area from
Charlottesville to Washington D.C. could get stronger
thunderstorms and would be between 4pm and 8pm this afternoon
and evening. Other models, like the GFS and one or two
convective models tend to think that activity approaching the
metros would be more isolated and weaker, while central MD and
eastern WV get bigger thunderstorms. Nonetheless, it is mid-July
with rich humidity and warmth in place. A stationary front is
nearby and we have upper level energy arriving from the west
this afternoon. Therefore, some places could be getting strong
to severe thunderstorms that could lead to damaging winds, hail
and isolated instances of flooding.

Convection could persist into the overnight hours with the more
significant activity waning with loss of instability and limited
shear.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Previous discussion....
Another day of showers and thunderstorms are likely Monday as
the parent trough becomes cut-off at 700 mb and perhaps 500 mb.
This will result in added dynamics to the convective potential
Sunday night into Monday. While the greater dynamics remain
displaced over PA/NY closer to the track of the 700-mb low,
showers and thunderstorms are still likely locally. Steeper low-
level lapse rates coupled with a couple thousand J/kg of SBCAPE
and incoming height falls likely result in more widespread
convection, which could be organized given the increase in deep-
layer shear. Consensus from 00Z ensembles for PWs to be AOA 2"
from the Blue Ridge east, with slightly lesser amounts (but
still near the 99th percentile per the NAEFS) to the west.
Localized amounts of 1-3" of QPF remain in latest model
guidance, though the placement is highly uncertain at this time.
Best chance for higher QPF appears north of I-70 towards the
Mason Dixon over northeast MD.

Some lingering showers/thunderstorms may persist Monday night
before subsidence takes over into Tuesday as the wave continues
progressing to the north and east. Westerly flow will downslope
Tuesday leading to continued dry conditions aside from the far
southern parts of the CWA where a shower/storm is possible.
Temperatures will remain near seasonable norms, with upper 80s
to near 90. The favored downslope locations could reach the low
to mid 90s Tuesday.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
An elevated mixed layer is expected to advect ewd from the
central U.S. on Wed and act to suppress convection. A potent
upper level trough moving through the eastern Great Lks will
move across the region Thu driving a cold front through the area
early Fri. Recent model trends have shown the low-level trof
pushing farther east and coming potentially a little early in
the diurnal cycle to produce a widespread thunderstorm event.
Simulated satellite imagery from the GFS and ECMWF and ensemble
precip fields show limited convection over the area Thu
afternoon and focus much of the convection generally south of
the fcst area into AKQ's CWA. Despite the favorable
thermodynamics Thu, I'm not completely convinced that Thu will
have great t-storm coverage and certainly nothing compared to
what is expected tomorrow Monday. It seems like the greatest
risk of convection may be east of I-95 and possibly as far west
as Route 15.

Low-mid level ridging will build over the region Fri into the
weekend promoting hot and dry weather.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
About another hour of subVFR conditions at IAD, DCA and MRB
before VFR take over for a few hours into the early afternoon.
Expected showers and a few thunderstorms to develop across the
western zones late this morning, only to be joined by developing
stronger to severe thunderstorms this afternoon into early
evening. Best timeframe for MRB will be 18z and 22z with a
timeframe of 20z to 01z possible for IAD, DCA and CHO. The main
threat will be damaging winds and heavy downpours. SubVFR
conditions in convection. VFR conditions return tonight for the
most part as convection becomes more isolated or wanes. Patchy
fog could occur at terminals that receive a good deal of rain
this afternoon but very little rainfall overnight. Winds will be
generally light with gusts 10 to 15 knots, except for in
thunderstorms.

Showers/thunderstorms expected areawide for Monday
afternoon/evening. A few could be strong to severe as well,
especially for the terminals to the north.

Sct-nmrs t-storms expected Thu, some possibly severe.

&&

.MARINE...
Winds will remain southerly through Monday, except for gusty and
variable in thunderstorms. Thunderstorms will be possible each
afternoon, and Special Marine Warnings may be needed for any
stronger storms. Better chances this afternoon across the
northern tidal Potomac and the Chesapeake Bay north of the Bay
Bridge. More widespread showers/thunderstorms likely Monday.
Increasing southerly winds could lead to marginal SCA conditions
on portions of the waters Sunday night into Monday.

SCA conditions are likely Wed into Fri. Risk of severe thunderstorms
Thu.

&&

.TIDES/COASTAL FLOODING...
Tidal anomalies will be on the increase as southerly flow
continues through Monday. This may lead to more sensitive
locations reaching action stage, but no flooding is expected at
this time.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...CPB
NEAR TERM...KLW/CPB
SHORT TERM...CPB
LONG TERM...LFR
AVIATION...LFR/KLW
MARINE...LFR/KLW
TIDES/COASTAL FLOODING...LFR
Hazardous weather outlook, Jul 17, 1:19 PM EST, 0 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
219 PM EDT Sun Jul 17 2022

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-181830-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
219 PM EDT Sun Jul 17 2022

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...This Afternoon and Tonight

Isolated severe thunderstorms are possible this afternoon and
evening, with damaging wind gusts being the primary threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated severe thunderstorms are possible on Monday, with
damaging wind gusts being the primary threat. Isolated instances
of flooding are possible as well.

Isolated severe thunderstorms are possible again on Thursday
afternoon, with damaging winds being the primary threat.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed this at times through
Thursday.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-181830-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
219 PM EDT Sun Jul 17 2022

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...This Afternoon and Tonight

Isolated severe thunderstorms are possible this afternoon and
evening, with damaging wind gusts and large hail being the
primary threats. Isolated instances of flooding are possible as
well.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated severe thunderstorms are possible on Monday, with
damaging wind gusts being the primary threat. Isolated instances
of flooding are possible as well.

Isolated severe thunderstorms are possible again on Thursday
afternoon, with damaging winds being the primary threat.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed at times through
Thursday.

MDZ001-501-502-VAZ503-504-WVZ501>506-181830-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
219 PM EDT Sun Jul 17 2022

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...This Afternoon and Tonight

Isolated severe thunderstorms are possible this afternoon and
evening, with damaging wind gusts and large hail being the
primary threats. Isolated instances of flooding are possible as
well.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated severe thunderstorms are possible on Monday, with
damaging wind gusts being the primary threat. Isolated instances
of flooding are possible as well.

Isolated severe thunderstorms are possible again on Thursday
afternoon, with damaging winds being the primary threat.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed at times Sunday through
Thursday.

The radar

The Sterling radar (KLWX), 129 km away, was scanning. The volume nearest the first event began at 18:18 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rockingham

When
July 17, 1:19 PM EST
Where
Rockingham County, 0.09 mi NNE of Genoa
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
38.651, -78.919

Trees blew down in Fulks Ran, including on Tranquility Lane.

Thunderstorm Wind, Rockingham

When
July 17, 1:57 PM EST
Where
Rockingham County, 1.68 mi NNW of Rocky Bar
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.373, -78.690

Tree damage was reported near Elkton and Rocky Bar, including in the 1200 block of VA-643 Waterloo Mill Lane.

Thunderstorm Wind, Shenandoah

When
July 17, 2:04 PM EST
Where
Shenandoah County, 2.88 mi WNW of Lebanon Church
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.065, -78.430

Tree damage was reported near Gravel Springs, including near the intersection of VA-714 Turkey Run Road and Cedar Creek Road.

Thunderstorm Wind, Warren

When
July 17, 3:07 PM EST
Where
Warren County, 2.09 mi SE of Reliance
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
38.976, -78.226

A tree was reported down near Buckton.

Thunderstorm Wind, Madison

When
July 17, 4:17 PM EST
Where
Madison County, 1.42 mi NE of Brightwood
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
38.436, -78.183

Numerous trees and wires blew down near Reva and Fordsville. Several trees and wires blew down in the 1200 and 1800 blocks of VA-607 Ridgeview Road.

Thunderstorm Wind, Madison

When
July 17, 5:00 PM EST
Where
Madison County, 53.31 mi E of Locust Dale
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
38.329, -77.146

Several trees blew down on VA-218 Caledon Road near Caledon State Park.

Thunderstorm Wind, Albemarle

When
July 17, 5:27 PM EST
Where
Albemarle County, 1.37 mi ENE of Advance Mills
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.185, -78.426

Tree damage was reported northeast of Earlysville, including in the 2100 block of VA-641 Frays Mill Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2022Every state in 2022This day in weather historyWarnings in Virginia, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1035954, 1035958, 1035961, 1035963, 1035964, 1035965, 1035966.